Tornadoes · United States · Texas · 2019
Unrated tornado, Narcisso to Paducah, Texas, May 20, 2019
From Narcisso to Paducah, this Unrated tornado ran 0.2 miles across Cottle County on May 20, 2019, touching down at 3:00 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 20, 2019
- Touchdown
- 3:00 PM CDT (20:00 UTC)
- Lifted
- 3:01 PM CDT (20:01 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cottle County
- Touchdown point
- 33.997, -100.386
- Lift-off point
- 34.000, -100.384
- Record number
- 1905201400-01
What the Weather Service recorded
The afternoon of the 20th was the beginning of an extended period of several weeks of severe weather for the South Plains and Rolling Plains of West Texas. A high risk of severe weather was issued by the Storm Prediction Center in the morning for the afternoon of the 20th. Southwest flow aloft with an embedded mid level jet streak contributed to an ample amount of lift across the region. Numerous thunderstorms developed east of the dryline which was located west of the Interstate 27/US Highway 87 corridor. Very strong instability developed out ahead of the dryline in the warm sector along with favorable shear for supercell and tornado development. Although no long track tornadoes were observed, there were several weak tornadoes that developed. The most destructive storm of the afternoon was a supercell that moved through parts of the city of Lubbock (Lubbock County). A widespread swath of wind gusts in excess of 60 mph and extensive wind damage was seen from southern Lubbock County up through the south side of Lubbock and into Idalou. Due to the fast moving nature of the thunderstorms, this damage occurred over a period of only nine minutes from 1504 through 1513 CST. Most damage reports consisted of downed trees and power lines.
The emergency manager for Cottle County witnessed and provided video evidence of a brief tornado near the intersection of US Highway 62 and Farm to Market Road 1037 west of Paducah.
The emergency manager for Cottle County witnessed and provided video evidence of a tornado near the intersection of County Road 108 and Farm to Market Road 1037 northwest of Paducah.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS LUB issued a tornado warning for this county at 19:50 UTC, 10 minutes before the tornado touched down, in force until 20:30 UTC.
The county was under a tornado watch, issued at 17:36 UTC and running to 02:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:36 UTC | 02:55 UTC | Tornado Watch | LUB |
| 19:15 UTC | 20:15 UTC | Severe Thunderstorm Warning | LUB |
| 19:26 UTC | 03:11 UTC | Flash Flood Watch | LUB |
| 19:50 UTC | 20:30 UTC | Tornado Warning | LUB |
| 20:25 UTC | 21:00 UTC | Tornado Warning | LUB |
| 20:30 UTC | 21:00 UTC | Tornado Warning | LUB |
| 00:27 UTC | 01:00 UTC | Severe Thunderstorm Warning | LUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at May 20, 1:56 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 20, 1:56 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 156 PM CDT Mon May 20 2019 .DISCUSSION... The main focus of today's forecast will be the not-so-secret severe threat. Skies have already begun to thin out with a cumulus field forming from southeast to northwest. This will allow the build up of additional CAPE in which MLCAPE is already sitting at over 3000 J/kg. At the same time the dryline is just now approaching the TX/NM state line at a slower/later pace than previously shown by short- term models. This would hint at storms developing further west (west of Lubbock) than current models are indicating (along/east of the I27/US87 corridor). The one thing that could hinder westward development would be mixing occurring across our western zones. Right now at most this would hinder the extent of the significant tornado threat, however it would not make it null. There are also indications of convection trying to develop along the dryline with light reflectivities showing up near Olton and Anton. Any storm that develops will have a high probability of becoming severe. Very steep lapse rates with 0-6km shear in excess of 50 knots will support the potential for very large hail over 3-4 inches. 12Z soundings at MAF and AMA revealed 0-1km SRH of 295 to 341 m2/s2 respectively. Current analysis shows that SRH has decreased somewhat due to surface winds becoming more southerly, but this does little to deter the threat for tornadoes. SRH remains higher across the Rolling Plains and eastern Texas Panhandle where the greatest tornado threat exists. With abundant shear, helicity, and low LCLs some tornadoes will have the potential to be violent. Tomorrow the surface low will pull eastward across KS allowing for a fairly windy day with near to above advisory level winds across much of the FA especially across our northwestern zones. We could see additional bouts of showers and thunderstorms by late week into early weekend as another upper low digs into the Four Corners region. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 51/99
Hazardous weather outlook, May 20, 11:30 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1130 AM CDT Mon May 20 2019 TXZ021>044-210430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1130 AM CDT Mon May 20 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight An outbreak of severe thunderstorms including significant tornadoes continues to be likely this afternoon and evening, generally along and east of a line from Dimmitt to Brownfield. The atmosphere will destabilize this afternoon east of a dryline expected to stall across the central South Plains. Supercells are likely to develop early to mid afternoon east of the dryline and will race northeast at speeds of 45 to 50 mph. These storms will be capable of producing long lived tornadoes, giant hail to softball size, and damaging winds of 70 mph or more. Later this evening, a large squall line is expected to develop on the Caprock and sweep east accompanied by all modes of severe weather, including flooding. Today we advise those in West Texas to maintain high situational awareness of the weather around them and understand that today's environment will support rapid storm intensification and likely produce high-end severe weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong westerly winds of 30 to 40 mph with higher gusts are expected over much of the region on Tuesday. Beginning Wednesday night and continuing through Sunday, daily chances for severe storms are expected as an active pattern resumes across much of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 20, 2:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
217 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 8 WSW DUMONT 33.76N 100.65W
05/20/2019 E0.88 INCH DICKENS TX STORM CHASER
&&
EVENT NUMBER LUB1900360
CWALocal storm report, May 20, 2:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL MCADOO 33.73N 101.01W
05/20/2019 E1.25 INCH DICKENS TX NWS EMPLOYEE
&&
EVENT NUMBER LUB1900361
JGDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
8.0 hours before the tornado, 182 km from the path. May 20, 2019.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -146 J/kg
- Surface CAPE
- 31 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
- 0-3 km lapse rate
- 4.3 K/km
Amarillo Airport, TX (KAMA), 00:00Z
4.0 hours after it, 182 km from the path. May 21, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70126 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The radar
The Altus AFB radar (KFDR), 136 km away, was scanning. The volume nearest the touchdown began at 20:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:13 UTC | HAIL 0.88 | 8 Wsw Dumont | Dickens, TX | |
| 20:00 UTC | TORNADO | 4 W Paducah | Cottle, TX | |
| 20:01 UTC | TORNADO | 4 W Paducah | Cottle, TX | TORNADO BRIEFLY ON THE GROUND. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 20, 2019
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 20 | 9:50 AM MST | EF0 | Coconino, AZ | 1.0 | 10 | |||
| May 20 | 2:05 PM CDT | Unrated | Dickens, TX | 1.0 | 30 | |||
| May 20 | 3:01 PM CDT | EF0 | Cottle, TX | 1.9 | 20 | |||
| May 20 | 3:29 PM CDT | EF0 | Collingsworth, TX | 0.3 | 50 | |||
| May 20 | 3:31 PM CDT | Unrated | Kingfisher, OK | 0.5 | 40 | |||
| May 20 | 3:43 PM CDT | Unrated | Kingfisher, OK | 3.7 | 150 | |||
| May 20 | 3:46 PM CDT | Unrated | Kingfisher, OK | 0.5 | 50 | |||
| May 20 | 3:50 PM CDT | EF1 | Logan, OK | 6.0 | 70 | $3,000 | ||
| May 20 | 3:54 PM CDT | Unrated | Logan, OK | 1.0 | 40 | |||
| May 20 | 4:08 PM CDT | EF1 | Logan, OK | 0.3 | 40 | $1,000 | ||
| May 20 | 4:14 PM CDT | EF1 | Cherokee, KS | 2.2 | 440 | $25,000 | ||
| May 20 | 4:23 PM CDT | EF1 | Noble, OK to KS, MO | 3.0 | 100 | $75,000 | ||
| May 20 | 4:23 PM CDT | EF1 | Crawford, KS to MO | 10.7 | 1,200 | $1.1 million | ||
| May 20 | 4:36 PM CDT | EF0 | Kingfisher, OK | 0.1 | 20 | |||
| May 20 | 4:37 PM CDT | Unrated | Harmon, OK | 0.5 | 50 | |||
| May 20 | 4:38 PM CDT | EF0 | Kingfisher, OK | 0.1 | 20 | |||
| May 20 | 4:45 PM CDT | Unrated | Harmon, OK | 0.3 | 30 | |||
| May 20 | 4:55 PM CDT | EF0 | Kingfisher, OK | 1.4 | 20 | |||
| May 20 | 4:59 PM CDT | Unrated | Harmon, OK | 0.1 | 20 | |||
| May 20 | 5:05 PM CDT | EF1 | Noble, OK | 7.7 | 100 | $75,000 | ||
| May 20 | 5:09 PM CDT | EF0 | Logan, OK | 0.3 | 50 | $1,000 | ||
| May 20 | 5:12 PM CDT | EF2 | Greer, OK | 11.0 | 1,200 | $300,000 | ||
| May 20 | 5:23 PM CDT | EF3 | Ector, TX | 5.8 | 225 | $400,000 | ||
| May 20 | 5:38 PM CDT | Unrated | Noble, OK | 0.2 | 30 | |||
| May 20 | 5:38 PM CDT | Unrated | Greer, OK | 0.2 | 40 | |||
| May 20 | 6:48 PM EDT | EF0 | Lee, FL | 0.1 | 30 | $25,000 | ||
| May 20 | 6:14 PM CDT | Unrated | Kiowa, OK | 0.5 | 30 | |||
| May 20 | 6:45 PM CDT | Unrated | Jasper, MO | 0.2 | 50 | |||
| May 20 | 6:47 PM CDT | Unrated | Dickens, TX | 3.4 | 300 | |||
| May 20 | 6:52 PM CDT | EF2 | Midland, TX | 6.6 | 150 | 2 | $250,000 | |
| May 20 | 9:05 PM CDT | EF0 | Tulsa, OK | 0.5 | 100 | $2,000 | ||
| May 20 | 9:08 PM CDT | Unrated | Fisher, TX | 0.0 | 30 | |||
| May 20 | 10:01 PM CDT | EF1 | Okmulgee, OK | 4.4 | 450 | $25,000 | ||
| May 20 | 10:09 PM CDT | EF0 | Wagoner, OK | 0.8 | 75 | |||
| May 20 | 10:29 PM CDT | Unrated | Haskell, TX | 0.0 | 30 | |||
| May 20 | 10:29 PM CDT | EF2 | Cherokee, OK | 21.0 | 2,700 | 1 | $950,000 | |
| May 20 | 10:35 PM CDT | EF1 | Mayes, OK | 3.6 | 1,100 | $10,000 | ||
| May 20 | 10:54 PM CDT | EF1 | Delaware, OK | 6.9 | 600 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.